Harvard Health Letter

Ask the doctor: Should I be worried about the side effects from cortisone shots?

Q. I'm in my late 70s and have been getting about four cortisone shots a year for the past several years for the arthritis in my left knee. They really help with the pain, but I've heard that, long-term, there could be bad side effects. Should I be worried?

A. Cortisone is one of the many corticosteroid drugs. The corticosteroids are powerful anti-inflammatories that can do a lot to relieve pain, but the side effects are a drawback. As pills, they deplete bone and have other systemic effects. Injected cortisone, which is often combined with lidocaine, a short-acting pain reliever, sometimes clumps into crystals and may worsen pain rather than relieve it. Repeated shots can eventually damage skin and other tissues. Small amounts of cortisone that have been injected into a joint can get into the rest of the body and have hormone-like effects that make diabetes harder to control. There's also the slight risk of the shots leading to an infection of the joint.

But it's important to put these problems in perspective. The evidence of adverse effects on bone is from oral corticosteroids, acting throughout the body, not local injections. In fact, cortisone injections may help protect your knee's cartilage and bone by quieting inflammation, which can erode those tissues. The infection risk is real, but it's also pretty remote.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »